Syncope is a condition that is marked by a temporary or transient loss of consciousness. In most cases, the pathophysiology of syncope revolves around compromised flow of blood (or oxygen) to the brain. There are several physiological factors as well that may alter the flow of blood to the cerebral tissues; such as severe outburst of coughing or during the process of defecation. In some susceptible individuals, syncope may occur during the process of urination; hence also referred to as micturition syncope (1).
Syncope during and after urination is more frequently reported in males when compared to females. Approximately 61 percent of the affected patient population also experiences other types of syncope. Based on clinical data, most patients are between 30 to 50 years of age.
Classic Symptoms of Micturition Syncope
The clinical presentation of micturition syncope is specific for:
- Loss of consciousness during or soon after passing out the urine
What Causes Micturition Syncope?
It is very important to identify the actual cause of micturition syncope. If left untreated, the risk of serious complications increases significantly. Following conditions often presents with micturition syncope:
- Vasovagal syncope: More than 50 – 60% cases of micturition syncope in clinical practice are attributed to vasovagal syncope – a phenomena marked by transient loss of consciousness due to a sudden drop in the blood pressure as a result of postural changes. Increased vagal tone also leads to decreased heart rate and is usually triggered by emotional distress. Vasovagal syncope does not always require a treatment, but it is very important to rule out cardiac causes of syncope.
- Injury to spinal cord: A serious injury or damage to the spinal cord can also sometime results in hyper-reflexia, which can also presents with syncope after micturition. Study published in the Korean Journal of Anesthesiology (1) reported the case of a 71-year old male who underwent spinal anesthesia and developed micturition syncope due to cardi
ovascular collapse and severe metabolic derangements (such as hyponatremia, hypoglycemia and low oxygen tension).
- Medications: Medications such as antidepressants and alpha-blockers are known to cause significant hypotension (or drop in blood pressure as part of the drug mechanism); thereby leading to micturition syncope.
- Ethanol: Excessive ethanol intake is one of the well-known precipitating factors that may cause or worsen micturition syncope (due to diuretic activity of alcohol). According to a new study reported in the peer reviewed Pacing and Clinical Electrophysiology journal (2), investigators suggested that the likelihood of micturition syncope is 39.5% higher in individuals who consume alcohol.
- MSA (Multiple System Atrophy): Multiple system atrophy is characterized by a rise in the systemic blood pressure when the bladder is filling with urine. However, as the person micturate/ urinate, this blood pressure suddenly drops; thereby causing fainting during urination. The pathophysiology revolves around uncontrolled sympathetic nervous system activation.
Differential diagnosis of Micturition Syncope
It is very important to differentiate micturition syncope from cardiac causes of hypo-perfusion of brain (low oxygen tension in the cerebral tissues). Some conditions that also presents with loss of consciousness during urination are:
- Heart diseases such as cardiomyopathy
- Hypovolemia (loss of massive amounts of blood)
- Hypotension due to postural changes
Your healthcare provider may advice a variety of diagnostic tests to identify the core cause of micturition syncope; such as
- Blood pressure monitoring at standing and lying positions
- Holter monitoring
- Tilt table testing
Management of Micturition Syncope
- Safety measure: Remove all the sharp objects from the washroom; remember to keep the door open when going to washroom. When standing from sitting position try to stand slowly.
- Avoid precipitating medications: Avoid taking medications which may precipitate the condition, such medications include anti-hypertensive agents, anti-depressants.
- Botulinum injections: Botulinum toxin injections are considered fairly helpful in the successful management of spinal cord injuries presenting with micturition syncope.
- Fludrocortisone: Fludrocortisone is often prescribed to maintain normal blood pressure in order to avoid the loss of consciousness due to micturition syncope.
- SSRIs (selective serotonin reuptake inhibitors): These pharmacological agents are recommended to manage micturition syncope; however is some cases they may aggravate the symptoms by causing hypotension.
1. So, J. H., Shin, W. J., Byun, J. W., & Yeom, J. H. (2013). Sudden syncopal attack after postobstructed diuresis under combined spinal epidural anesthesia. Korean journal of anesthesiology, 65(5), 475-476.
2. Bae, M. H., Kang, J. K., Kim, N. Y., Choi, W. S., Kim, K. H., Park, S. H., … & JUN, J. E. (2012). Clinical characteristics of defecation and micturition syncope compared with common vasovagal syncope. Pacing and Clinical Electrophysiology, 35(3), 341-347.
3. Wu, L., Wang, C., Li, W., Hu, C., Lin, P., Cui, X., … & Xie, Z. (2011). [Differences between age and gender in patients with micturition syncope]. Zhong nan da xue xue bao. Yi xue ban= Journal of Central South University. Medical sciences, 36(3), 270-273.